Nevada, 2011

Damaging Wind in Nevada, September 24, 2011

September 24, 2011 · NWS VEF · 1 event in 1 county or zone

An upper level low helped trigger scattered thunderstorms over the Mojave Desert. One dissipating storm produced high winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

An upper level low helped trigger scattered thunderstorms over the Mojave Desert. One dissipating storm produced high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 24, 1:08 PM PST, 7 minutes earlier.

Area forecast discussion, Sep 24, 1:08 PM PST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
208 PM PDT SAT SEP 24 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM MOVING THROUGH SOUTHERN CALIFORNIA
WILL KEEP A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA THROUGH
THIS EVENING. A DRY SOUTHWEST FLOW SUNDAY WITH THEN GIVE WAY TO HIGH
PRESSURE OVER THE AREA MUCH OF NEXT WEEK. THIS WILL RESULT IN MOSTLY
CLEAR SKIES AND NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES.
&&

.SHORT TERM...THE UPPER LOW NEAR THE SOUTHERN CALIFORNIA COAST HAS
BEEN GENERATING SHOWERS AND THUNDERSTORMS ACROSS MUCH OF SOUTHERN
NEVADA AND MOHAVE COUNTY IN ARIZONA AND ACROSS INYO COUNTY IN
CALIFORNIA THIS AFTERNOON. ALTHOUGH NOT MUCH WAS GOING ON IN SAN
BERNARDINO COUNTY...THE APPROACHING LOW COMBINED WITH AMPLE HEATING
SHOULD STILL GET SOME ACTIVITY GOING THERE LATER THIS AFTERNOON AND
EVENING. SHOWERS AND THUNDERSTORMS WILL DECREASE OVERNIGHT AS THE
INCOMING LOW WEAKENS...THE SURFACE COOLS AND THE AIR MASS
STABILIZES. THE LEADING EDGE OF A LARGE PACIFIC LOW WILL WORK INTO
THE PACIFIC NORTHWEST LEADING TO A GENERALLY DRY SOUTHWEST FLOW OVER
OUR AREA SUNDAY. THE FLOW WILL NOT BE QUITE STRONG ENOUGH TO TOTALLY
FLUSH MOISTURE OUT OF NORTHERN MOHAVE COUNTY AND A SLIGHT CHANCE OF
THUNDERSTORMS WAS STILL MENTIONED THERE. HIGH PRESSURE WILL BEGIN TO
PUSH INTO THE REGION MONDAY...CONTINUING THROUGH TUESDAY. THIS WILL
RESULT IN MOSTLY CLEAR SKIES...WARM TEMPERATURES AND FAIRLY LIGHT
WINDS.

.LONG TERM...HIGH PRESSURE OVER THE REGION WILL ALLOW FOR
TEMPERATURES TO REMAIN SEVERAL DEGREES ABOVE NORMAL ALONG WITH CLEAR
SKIES AND RELATIVELY LIGHT WINDS. A TROUGH APPROACHING THE PACIFIC
NORTHWEST LATE IN THE WEEK WILL HELP FLATTEN THE RIDGE AND BRING
LOWERING HEIGHTS RESULTING IN TEMPERATURES DROPPING TO AROUND
NORMAL. STILL NEED TO WATCH HILARY AS THE MODELS CONTINUE TO SHOW IT
BEING PULLED BACK TOWARD THE NORTHEAST AND EVENTUALLY MERGE WITH
ANOTHER WEAK TROUGH AND FORM A CUTOFF LOW OFF THE SOUTHERN
CALIFORNIA COAST. THE MODELS CONTINUE TO NOT HAVE A GREAT HANDLE ON
THIS FEATURE AND WILL CONTINUE TO KEEP THE FORECAST DRY THROUGH THE
EXTENDED PERIOD.
&&

.AVIATION...FOR MCCARRAN...SCT CLOUDS 12K FEET ALONG WITH ISOLATED
THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF THE AFTERNOON.
DO NOT THINK THUNDERSTORMS OR STRONG GUSTY WINDS WILL BE WIDESPREAD
ENOUGH TO INCLUDE IN THE TAF...BUT THUNDERSTORMS IN ALL APPROACH
CORRIDORS WILL BE POSSIBLE INTO THIS EVENING. FEW-SCT CLOUDS AROUND
12-14K FEET OVERNIGHT WITH THUNDERSTORMS REMAINING NORTH OF THE AREA
ON SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS OVER MUCH OF THE AREA INTO THIS
EVENING WITH GUSTY WINDS UP TO 45 MPH POSSIBLE WITH ANY STORM.
STORMS WILL DIMINISH THIS EVENING AND OVERNIGHT WITH ONLY ISOLATED
THUNDERSTORMS POSSIBLE SUNDAY OVER MAINLY NORTHERN MOHAVE COUNTY.
WINDS TONIGHT WILL BE UNDER 10KTS AND THAT SHOULD CONTINUE THROUGH
SUNDAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 24, 5:49 AM PST, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
649 AM PDT SAT SEP 24 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-250500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
649 AM PDT SAT SEP 24 2011 /649 AM MST SAT SEP 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST ACROSS MUCH OF THE
AREA TODAY. THE MAIN IMPACT WITH THESE STORMS WILL BE THE
POTENTIAL FOR GUSTY WINDS TO NEAR 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Las Vegas radar (KESX), 162 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
September 24, 1:15 PM PST to 2:00 PM PST
Where
Nye County, 9.25 mi NW of Mercury to 7.26 mi SSW of (Ucc)yucca Flats
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.773, -116.108

Three stations measured gusts of 58 to 61 mph from a dissipating thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336661.